THREE schoolchildren from Mashonaland West and Midlands provinces reportedly died last week from health complications caused by an anti-bilharzia drug administered by government recently.
BY Feluna Nleya
Two of the pupils were from Chiguvare and St Charles primary schools in Sanyati, while the third was from Nembudziya Primary School in Gokwe.
Health and Child Care minister David Parirenyatwa told NewsDay yesterday that he had received two reports, adding that his ministry was still investigating the matter.
“I have received those reports, but we are still investigating,” Parirenyatwa said. “We were told of two children and we instructed that they go for postmortem in which the other one had decomposed while we are waiting for the other result to come out. That is what I have heard, but the programme went on well besides those reports. I am still to get the full report on how it went on.”
When the national bilharzia and intestinal worms mass vaccination programme was launched three weeks ago, some parents were hesitant to have their children vaccinated following reports that the same drug had caused three other deaths last year.
Sources said the pupil from St Charles was first treated at a local clinic and was later transferred to Kadoma General Hospital where he died. Two years ago, several schoolchildren fell ill in different parts of the country after some tablets were administered on them during a national treatment programme against bilharzia and intestinal worms.
The programme targeted children from one to 15 years for intestinal worms control and three to 15-year-olds for bilharzia.